Hail, Pecos
- When
- June 7, 3:25 PM CST to 3:35 PM CST
- Where
- Pecos County, 14.42 mi NW of Chancellor
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.820, -103.350
A weak disturbance within the sub-tropical jet stream and a stationary front across the Permian Basin aided in the development of numerous afternoon and evening thunderstorms. These thunderstorms produced large hail, severe winds, and flash flooding across portions of the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A weak disturbance within the sub-tropical jet stream and a stationary front across the Permian Basin aided in the development of numerous afternoon and evening thunderstorms. These thunderstorms produced large hail, severe winds, and flash flooding across portions of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 7, 12:42 PM CST, 2 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 142 PM CDT Wed Jun 7 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Thursday night) Issued at 113 PM CDT Wed Jun 7 2023 An upper jet supporting low pressure over California is currently directed across northern Mexico with a jet max entering far West Texas. Lift associated with the jet should cause scattered showers and thunderstorms to develop...initially in the Guadalupe and Davis mountains over the next couple of hours, then spreading east into the adjacent plains, Permian Basin, and Trans Pecos. Shear and instability are enough to support a marginal threat for large hail, strong winds, and very heavy rain that could create local flooding problems in areas with poor drainage or are low lying. We have to enjoy the below normal temperatures today because they are the last we will see for a while. High pressure over Mexico builds north and asserts itself as 500mb heights rise from 580dam today to 584dam Thursday. This combined with westerly winds take highs into the 90s tomorrow with the upward trend only beginning. Hennig && .LONG TERM... (Friday through Tuesday) Issued at 113 PM CDT Wed Jun 7 2023 After below-normal temperatures for the start of June, we are flipping to the other extreme with above normal highs beginning this weekend and continuing through the long term period. On Friday, the upper ridge which has been comfortably sitting to our west will shift over Texas in response to an upper low over NV, increasing thickness for the area. This, along with consistent southerly surface flow, will produce temperatures in the 90s and 100s through next week. Areas along the Trans Pecos could see triple digit temperatures as early as Friday or Saturday while much of the Permian Basin will hit triple digits sometime Sunday through Tuesday. In terms of precipitation, the long term looks dry with the exception of late Friday as the ridge shifts east and a disturbance moves across. This could potentially bring a few thunderstorms to the eastern Permian Basin and lower Trans Pecos, but confidence is low of anything more widespread so will just maintain minimal POPs for this time period to account for the uncertainly. There is a non-zero chance of an isolated thunderstorm developing off the Guadalupe and Delaware Mountains any afternoon next week which shouldn't make it beyond the higher terrain, but otherwise, a the long term is dry. A little climatology fun...the current forecast has the first triple digit day for Midland Int'l Air and Space Port this year as being Sunday, June 11th. Since 1990, the average date of the first 100+ degree day is May 22nd, so if we hit triple digits on Sunday, that will be around 20 days later than our average. In the 1990-present time frame, the latest date we ever hit triple digits at Midland Int'l occurred in 1992 which was July 1st and the earliest was in 2012 on April 25th! -Zuber && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Wed Jun 7 2023 The main TAF concern will be scattered TS developing later today. Storms, some severe, will initially develop in the mountains and move east potentially affecting any of the TAF sites. Unfortunately confidence is low so have kept them out of the TAFs for now. The main threat time frame will be 21-03Z. Otherwise VFR conditions and light southeast winds will continue. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 62 92 65 98 / 40 0 0 0 Carlsbad 59 94 62 97 / 40 0 0 0 Dryden 65 94 68 100 / 50 10 0 0 Fort Stockton 61 94 67 98 / 50 0 0 10 Guadalupe Pass 59 86 64 88 / 20 0 0 0 Hobbs 57 91 62 94 / 70 0 0 0 Marfa 52 89 55 91 / 50 0 0 10 Midland Intl Airport 62 94 66 97 / 50 0 0 0 Odessa 62 94 68 98 / 50 0 0 0 Wink 61 97 65 100 / 60 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...10 LONG TERM....88 AVIATION...10
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 114 PM CDT Wed Jun 7 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-081815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 114 PM CDT Wed Jun 7 2023 /1214 PM MDT Wed Jun 7 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low potential of severe storms this afternoon and evening across all of West Texas and Southeast New Mexico. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM CDT Wed Jun 7 2023
TXZ075-274-072145-
Pecos TX-Reeves County Plains TX-
355 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of west central Pecos,
south central Reeves and eastern Jeff Davis Counties through 445 PM
CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Balmorhea Lake, or 28 miles northeast of Fort
Davis, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of west central Pecos,
south central Reeves and eastern Jeff Davis Counties.
This includes Interstate 10 between mile markers 226 and 242.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3107 10327 3084 10311 3070 10349 3073 10354
3085 10361
TIME...MOT...LOC 2055Z 240DEG 16KT 3081 10349
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
93Special Weather Statement
National Weather Service Midland/Odessa TX
407 PM CDT Wed Jun 7 2023
TXZ075-072145-
Pecos TX-
407 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of central Pecos County
through 445 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Fort Stockton, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of central Pecos
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3054 10290 3069 10293 3078 10255 3051 10254
TIME...MOT...LOC 2106Z 266DEG 12KT 3064 10283
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
93Special Weather Statement
National Weather Service Midland/Odessa TX
411 PM CDT Wed Jun 7 2023
TXZ274-277-278-072200-
Reeves County Plains TX-Davis Mountains Foothills TX-
Davis Mountains TX-
411 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of southwestern Reeves,
northern Jeff Davis and southeastern Culberson Counties through 500
PM CDT...
At 411 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Kent, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Saragosa.
This includes the following highways...
Interstate 10 between mile markers 179 and 208.
Interstate 20 between mile markers 0 and 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3097 10413 3109 10421 3127 10374 3101 10366
TIME...MOT...LOC 2111Z 255DEG 18KT 3107 10407
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
93The Midland/Odessa radar (KMAF), 167 km away, was scanning. The volume nearest the first event began at 21:23 UTC.
10 hail, 9 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Ping pong ball-sized hail was observed along I-10 near Balmorhea.
Two-inch diameter hail was observed on the south side of Balmorhea.
Quarter-size hail was reported via mPing.
Quarter to golf ball-size hail was reported by a trained spotter.
Report of hail via mPing.
Quarter-size hail was reported via mPing.
Widespread street and yard flooding was reported in Andrews via mPing.
Wind speeds were estimated to be between 60 to 70 mph. Winds last about 15 minutes. Winds snapped anchor lines for trees and caused the bowing of window panes. Very low visibility from blowing dust.
Broadcast media replayed a report of street flooding on the south side of Big Spring.
Report of a large tree blown down onto a vehicle and damage to the roof of an outbuilding just north of Colorado City. Time is estimated from radar and nearby observations. Wind speeds were estimated to be between 80 to 90 mph. Property damage cost amount is an estimation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110122, 1110123, 1110124, 1110125, 1110126, 1110128, 1110129, 1110130, 1110131, 1110132, 1110142, 1110143, 1110120, 1110150, 1110144, 1110145, 1110146, 1110149, 1110121, 1110141, 1110148.